Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 166, NWS Goodland, KS

June 29, 2017Sheridan County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 29, 2017, 3:09 AM CDT for Sheridan County, Thomas County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2017, 3:09 AM CDT (08:09 UTC)
Expired
Jun 29, 2017, 4:00 AM CDT
In force
51 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 84 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 1:22 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1583 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2649 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.2

Open this sounding in Storm Lab

The text

As transmitted.

516 
WUUS53 KGLD 290809
SVRGLD
KSC179-193-290900-
/O.NEW.KGLD.SV.W.0166.170629T0809Z-170629T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
309 AM CDT THU JUN 29 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Thomas County in northwestern Kansas...
  Southwestern Sheridan County in northwestern Kansas...

* Until 400 AM CDT

* At 309 AM CDT, a severe thunderstorm was located 8 miles northeast
  of Oakley, moving north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Menlo, Angelus, Halford and Seguin. 

This includes Interstate 70 in Kansas between mile markers 67 and 72.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3915 10066 3916 10091 3941 10089 3938 10058
TIME...MOT...LOC 0809Z 189DEG 9KT 3924 10079 

HAIL...1.00IN
WIND...60MPH
 
$$

Lockhart
1 follow-up statement
670 
WWUS53 KGLD 290842
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
342 AM CDT THU JUN 29 2017

KSC179-193-290900-
/O.CON.KGLD.SV.W.0166.000000T0000Z-170629T0900Z/
Thomas KS-Sheridan KS-
342 AM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR SOUTHEASTERN THOMAS AND SOUTHWESTERN SHERIDAN COUNTIES...

At 342 AM CDT, a severe thunderstorm was located 6 miles northwest of
Grinnell, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Menlo, Angelus and Seguin. 

This includes Interstate 70 in Kansas between mile markers 70 and 72.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3915 10066 3916 10091 3939 10074 3938 10058
TIME...MOT...LOC 0842Z 227DEG 21KT 3921 10071 

HAIL...1.00IN
WIND...60MPH
 
$$

Lockhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:40 AM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 29, 12:40 AM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1140 PM MDT Wed Jun 28 2017

.SHORT TERM...(This evening through Thursday)
Issued at 228 PM MDT Wed Jun 28 2017

Latest upper air analysis shows a deepening short wave trough over
Central Colorado.  Satellite imagery shows cumulus clouds increasing
in coverage over the mountains, with some storms developing on the
plains.  At the surface the cold front from this morning was
difficult to find due to the gradual cooling temperatures behind the
pre-frontal trough extending from near Liberal northeast to near
Hays. The dry line was running parallel along the pre-frontal
trough.

For the rest of the afternoon, isolated thunderstorms will continue
to develop over Eastern Colorado near the deepening upper level
short wave trough and where weak surface convergence will occur as a
surface low deepens.  The storms will increase in coverage due to
the short wave trough deepening.  Most of these storms are not
expected to become severe due to CINH capping off any mixed layer or
surface CAPE. However if storms develop as far south as I-70 or
further south, they may become severe due to very little CINH in
place there.

This evening the upper level short wave trough will continue to
deepen as it moves east.  Storms developing ahead of it will
increase in coverage as they move out of Colorado and into higher
CAPE in Kansas.  As the storms move east into higher instability the
threat for large hail will increase.  Meanwhile elevated CAPE will
develop near the warm front and nose of the low level jet over the
southeast part of the forecast area.  As the upper level short wave
trough progresses east, should see a second group of storms develop
along the warm front which will also coincide with an axis of
higher theta-e.  Am anticipating hail up to hen egg size with these
storms, although cannot rule out hail larger than that east of
Highway 83.  Severe winds will be possible with any storms that move
into Kansas.  Looking at 0-1 and 0-3 KM helicity and EHI, there is a
potential for a tornado to develop in the vicinity of the warm front
before midnight CT.  Have low confidence of this occurring, but
still bears mentioning.  However if severe weather is going to occur
it will be mainly in Northwest Kansas in the evening.

As the evening progresses the two groups of storms should merge into
a MCS or some sort of cluster before the overnight hours.  As the
storms merge into more a cluster, the size of the hail should become
smaller with severe winds becoming more of a threat along with heavy
rainfall.  Don't have the confidence to issue a flood watch, since
the storm complex should be moving fast enough to negate flooding.

During the overnight hours the elevated CAPE shifts north into
Nebraska.  This may cause the severe thunderstorm activity to
transition north as the storm complex moves east.  However when the
CAPE axis shifts north it may be behind the storm complex. Generally
the later past midnight the lower the chance for large hail to occur
as the CAPE axis shifts north of the forecast area.

Thursday looks like another repeat of today with storms forming in
Eastern Colorado ahead of a deepening upper level short wave trough.
Isolated storms should begin to form in the early afternoon then
increase in coverage over East Central Colorado as they move east
later in the afternoon.  Main threat with these storms will be
large hail and damaging winds.

.LONG TERM...(Thursday night through Wednesday)
Issued at 127 PM MDT Wed Jun 28 2017

At the start of this extended period the models are showing an
amplified upper level trough moves out of the Central Canada with an
associated cold front and into the High Plains on Thursday. This
system looks to have enough instability to support the development
of super cell activity and possible MCS development over the region
Thursday night and into early Friday morning. There is still a
question in regard to what impact this system will have on the local
area as the track could shift to the south or east of our CWA. After
frontal passage, there will still be some lingering showers or weak
thunderstorms on Friday with temperatures reaching the upper 70s to
lower 80s.

Over the weekend, an increase in stable air mass and large scale
subsidence should support dry conditions on Saturday and into the
afternoon on Sunday. High temperatures will start out in the middle
80s on Saturday followed by the lowers to middle 90s on Sunday. Late
Sunday afternoon a chance of showers and thunderstorms return to the
local area as a surface trough combined with an upper level
shortwave approaches the area from the west.

Next week high temperatures look to maintain in the lower to middle
90s. Upper level troughs will pass over the local area on Monday and
will aid in producing another afternoon and evening of showers and
thunderstorms. As for the 4th of July, and the rest of this extended
period, the blended model is showing dry conditions. at this time I
see no reason to change anything.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1135 PM MDT Wed Jun 28 2017

Vfr conditions are expected through the period. For Kgld,
currently thunderstorms near and to the west of the site. Current
high resolution guidance supports having thunderstorms affecting
the site. At this time kept conditions vfr but may need to update
to make it mvfr. Winds will remain from north to around northeast
at 10 knots or less.

For Kmck, less of chance for thunderstorms for here. However,
currently weak activity near the site so have vcts for the first 3
to 4 hours of the forecast. Through the morning winds will be
variable below 10 knots. After that the winds will be northwest
to northeast at 8 to 14 knots.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...BW
AVIATION...BULLER
Hazardous weather outlook, Jun 28, 9:39 PM CDT, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
839 PM MDT Wed Jun 28 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
839 PM MDT Wed Jun 28 2017 /939 PM CDT Wed Jun 28 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY...

Scattered thunderstorms will continue to move eastward out of
northeast Colorado and move across northwest Kansas and southwest
Nebraska during the late evening and overnight hours. Storms are
expected to weaken and move east out of the area during the early
morning hours. Isolated large hail and damaging winds are still
possible with some of the stronger storms mainly north of Interstate
70.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Severe thunderstorms will be possible Thursday and again on Sunday.
Large hail and damaging winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 29, 12:25 AM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
1125 PM MDT WED JUN 28 2017

COZ091-092-290630-
Kit Carson County CO-Cheyenne County CO-
1125 PM MDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 1230
AM MDT...

At 1125 PM MDT, a strong thunderstorm was reported 14 miles south of
Flagler, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Flagler, Kit Carson, Wild Horse and Aroya.

This includes Interstate 70 in Colorado between mile markers 391 and
404.

LAT...LON 3896 10316 3930 10315 3926 10265 3872 10270
      3884 10316
TIME...MOT...LOC 0525Z 280DEG 16KT 3909 10306

Lockhart
Special weather statement, Jun 29, 12:54 AM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
1154 PM MDT WED JUN 28 2017

COZ091-290700-
Kit Carson County CO-
1154 PM MDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIT CARSON COUNTY UNTIL
100 AM MDT...

At 1153 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bethune, or 6 miles west of Burlington, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burlington and Bethune.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 425 and 450.
 Highway 385 between mile markers 172 and 206, and near mile marker
211.

LAT...LON 3911 10255 3956 10246 3957 10205 3905 10205
TIME...MOT...LOC 0553Z 280DEG 15KT 3932 10238

Lockhart
Special weather statement, Jun 29, 1:07 AM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
1207 AM MDT THU JUN 29 2017

COZ091-092-290700-
Kit Carson County CO-Cheyenne County CO-
1207 AM MDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE AND SOUTHEASTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 100 AM MDT...

At 1207 AM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Kit Carson, or 18 miles northwest of Cheyenne
Wells, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne Wells and Firstview.

This includes Highway 385 between mile markers 139 and 180.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3872 10270 3926 10265 3920 10223 3865 10225
TIME...MOT...LOC 0607Z 272DEG 15KT 3895 10264

Lockhart
Special weather statement, Jun 29, 1:50 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
1250 AM MDT THU JUN 29 2017

COZ091-092-KSZ013-014-027-028-041-290745-
Kit Carson County CO-Cheyenne County CO-Wallace KS-Greeley KS-
Thomas KS-Logan KS-Sherman KS-
1250 AM MDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE AND SOUTHEASTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO...WALLACE COUNTY IN WEST
CENTRAL KANSAS...SOUTHWESTERN THOMAS COUNTY IN NORTHWESTERN KANSAS...
NORTHWESTERN LOGAN...NORTHWESTERN GREELEY COUNTIES IN WEST CENTRAL
KANSAS AND SOUTHERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 145
AM MDT/245 AM CDT/...

At 1249 AM MDT/149 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles southwest of
Brewster to 13 miles northwest of Weskan to 12 miles north of
Brandon. Movement was southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Goodland, Cheyenne Wells, Sharon Springs, Brewster, Levant, Weskan
and Winona.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 10 and 49.
 Highway 385 between mile markers 136 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 AM MDT/1000
AM CDT/ for northwestern and west central Kansas.

LAT...LON 3862 10205 3861 10256 3862 10257 3890 10244
      3912 10229 3931 10198 3938 10157 3939 10117
      3913 10087 3874 10169 3853 10204
TIME...MOT...LOC 0649Z 299DEG 16KT 3921 10149 3896 10216 3863 10249

Lockhart
Special weather statement, Jun 29, 2:55 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
155 AM MDT THU JUN 29 2017

KSZ003-004-014>016-027>029-041-042-290900-
Norton KS-Wichita KS-Gove KS-Sheridan KS-Wallace KS-Decatur KS-
Greeley KS-Thomas KS-Graham KS-Logan KS-
155 AM MDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR WICHITA...SOUTHEASTERN WALLACE...
SOUTHEASTERN THOMAS...SOUTHERN NORTON...LOGAN...NORTHERN GREELEY...
SHERIDAN...SOUTHEASTERN DECATUR...GOVE AND GRAHAM COUNTIES UNTIL 300
AM MDT/400 AM CDT/...

At 155 AM MDT/255 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles north of Logan to 4
miles northwest of Monument to 3 miles north of Horace. Movement was
east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Oakley, Leoti, Hill City, Hoxie, Quinter, Tribune and Grainfield.

This includes Interstate 70 in Kansas between mile markers 64 and
113.

A severe thunderstorm watch remains in effect until 900 AM MDT/1000
AM CDT/ for northwestern and west central Kansas.

LAT...LON 3860 10203 3916 10115 3994 9963 3924 9961
      3913 9976 3913 10015 3887 10015 3870 10041
      3870 10113 3826 10113 3826 10138
TIME...MOT...LOC 0755Z 279DEG 21KT 3974 9953 3915 10106 3853 10178

Lockhart

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 1:50 AM CDTSpecial Weather StatementGLDSherman, Wallace55 min
Jun 29, 2:10 AM CDTSevere Thunderstorm WarningGLDGreeley, Wallace50 min
Jun 29, 2:46 AM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita44 min
Jun 29, 2:55 AM CDTSpecial Weather StatementGLDGove, Graham, Logan, Norton, Sheridan, Wichita65 min
Jun 29, 3:20 AM CDTSevere Thunderstorm WarningGLDSheridan40 min
Jun 29, 3:26 AM CDTSevere Thunderstorm WarningGLDGove, Logan34 min
Jun 29, 3:32 AM CDTSevere Thunderstorm WarningGLDGraham, Norton43 min
Jun 29, 4:01 AM CDTSevere Thunderstorm WarningGLDDecatur, Gove, Graham, Norton, Sheridan, Thomas30 min
Jun 29, 4:05 AM CDTSevere Thunderstorm WarningGLDGraham, Norton26 min
Jun 29, 4:37 AM CDTSpecial Weather StatementGLDGraham53 min
Jun 29, 6:10 PM CDTSevere Thunderstorm WarningGLDSherman65 min
Jun 29, 6:47 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.